Kentucky, 2018

Flash Flooding and Damaging Winds in Kentucky, August 11, 2018

August 11, 2018 · NWS LMK · 9 events in 7 counties and zones

A weak frontal boundary slid south to around the Ohio River Valley by mid-day. As diabatic heating increased and CAPE values reached into the 1500-2000 J/KG range, scattered showers and storms fired through the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak frontal boundary slid south to around the Ohio River Valley by mid-day. As diabatic heating increased and CAPE values reached into the 1500-2000 J/KG range, scattered showers and storms fired through the afternoon and evening. A shortwave rotated into the Great Lakes Region. Deep layer shear was weak and pulse storms with gusty winds caused wind damage. Slow storm motion and boundary collisions allowed for some locally heavy rainfall which caused some flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 11, 2:05 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 2:05 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
305 PM EDT Sat Aug 11 2018

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 11 2018

Rest of Today - Showers and T-storms will continues to move through
Kentucky.

The CWA sits on the front of a amplified mid-level ridge. At the
surface weak low pressure sits in the Ohio River Valley. High
pressure sits over Iowa and western Illinois. A weak cold front is
currently sitting near the Ohio River and working its way slowly
south. Ahead of this front, showers and thunderstorms are starting
to form just south of the Ohio River in an environment with SBCAPE
values of 2,500 to 3,000 J/kg and little shear. These showers will
continue to expand and move south and east through Kentucky. Higher
amounts are expected in the Bluegrass and lower amounts in north-
central Kentucky. Severe weather isn't expected, but heavy rainfall
and gusty winds are possible.

Tonight - Skies clear before fog and stratus move into the Bluegrass
and south-central Kentucky.

During the overnight hours, skies will clear from the northwest. By
6z, the CWA will be mostly clear. Clouds will start filling back
over the Bluegrass and southern region of central Kentucky as a
layer of low stratus and fog is likely tomorrow morning over these
areas. Lows by morning will be in the mid 60s in southern Indiana
given extra radiative cooling and in the upper 60s through
Kentucky under the clouds.

Tomorrow - Sunshine for most with highs in the 80s.

The cold front will reach Tennessee around 12z in the morning. The
rest of the day weak high pressure will move in and skies will clear
for all but the south-eastern part of central Kentucky. That area
won't see clear skies until around sunset. With the sun, highs will
reach the 80s with southern Indiana and Louisville near 90, and
temperatures fading to the low 80s along eastern parts of the CWA.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 11 2018

Sunday Night through Tuesday Night...

Expect a period of mainly dry weather, with NW flow aloft as the
closed low continues its slow trek eastward. Temps will run slightly
below normal through Monday night, with at least a slight break in
the humidity as dewpoints mix down into the lower/mid 60s. (Yes it
will still feel like summer!) Perhaps most important to local
stargazers, night skies should be mostly clear to allow favorable
viewing of the peak of the Perseid meteor shower. By Tuesday temps
recover to near or just above climo as a shortwave upper ridge
builds.

Wednesday through Saturday...

Forecast confidence is limited as a series of upper disturbances
will swing through the Ohio Valley. Very good chance for all areas
to see precipitation on one or more days, but the main question mark
is timing. Not much model agreement or run-to-run consistency to
bring storms in as early as Wednesday, but Thursday and/or Friday
seem to be a good bet. Will limit POPs to around 50% for now, and
with later issuances we can try to better pin down which day(s) it
will rain. By Friday night/Saturday there is better agreement that
we'll get into more of a NW flow regime.

Temps through the period will continue a milder trend by night, as
low-level moisture will limit how much overnight temps can drop.
Highs will be limited by convection, but should stay close to
normal.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Sat Aug 11 2018

This evening a front moving south through central Kentucky is
expected to initiate showers and thunderstorms. This hasn't happened
yet, but if it does, BWG and LEX will be the airports impacted.
Other than this risk of something popping up, fog could be an issue
in the morning. Expected to impact BWG, LEX, and possibly SDF. With
the current forecast temperatures probably won't drop low enough for
major fog concerns, but a low level stratus deck is more likely.
Guidance currently doesn't agree too strongly one way or the other,
so this deck was kept optimistic for SDF in the TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Aug 11, 2:14 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Sat Aug 11 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening along a frontal boundary. Locally heavy
rainfall, gusty winds, and cloud to ground lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms return to the forecast Tuesday through Friday next
week as another system approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

In the hours before

Special weather statement, Aug 11, 3:12 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
312 PM CDT SAT AUG 11 2018

KYZ024-026-027-112045-
Grayson-Ohio-Breckinridge-
312 PM CDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRAYSON...
SOUTHWESTERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 312 PM CDT, a strong thunderstorm was located 9 miles southeast of
Whitesville, moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fordsville, Narrows, Vanzant, Ellmitch, Shreve, Askin, Dundee, Magan,
Hickory Corner and Olaton.

LAT...LON 3767 8666 3766 8663 3758 8648 3751 8675
      3763 8684
TIME...MOT...LOC 2012Z 318DEG 10KT 3762 8673

EBW
Special weather statement, Aug 11, 3:23 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
423 PM EDT SAT AUG 11 2018

KYZ045-054-065-112100-
Marion-Taylor-Nelson-
423 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...WESTERN
MARION AND NORTHWESTERN TAYLOR COUNTIES...

At 423 PM EDT, a strong thunderstorm was located 11 miles west of
Lebanon, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lebanon, Loretto, Raywick, Saint Francis, Saint Joseph, Belltown,
Dant, Jessietown, New Market and Saint Mary.

LAT...LON 3753 8549 3755 8551 3755 8552 3758 8556
      3768 8548 3761 8524 3744 8535
TIME...MOT...LOC 2023Z 299DEG 20KT 3760 8545

EBW
Special weather statement, Aug 11, 3:31 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT SAT AUG 11 2018

KYZ055-066-067-112100-
Boyle-Lincoln-Casey-
431 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...BOYLE AND
NORTH CENTRAL CASEY COUNTIES...

At 430 PM EDT, a strong thunderstorm was located 8 miles west of
Danville, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville, Junction City, Hustonville, Brumfield, Alum Springs,
Milledgeville, Parksville, Forkland, Aliceton and Mitchellsburg.

LAT...LON 3743 8481 3755 8504 3761 8503 3769 8492
      3762 8469
TIME...MOT...LOC 2030Z 299DEG 23KT 3761 8493

EBW
Special weather statement, Aug 11, 3:50 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 PM CDT SAT AUG 11 2018

KYZ026-027-112115-
Grayson-Ohio-
350 PM CDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRAYSON AND EAST CENTRAL
OHIO COUNTIES...

At 349 PM CDT, a strong thunderstorm was located 10 miles northeast
of Hartford, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Narrows, Horse Branch, Olaton, Jingo, Rosine, Sulphur Springs and
Sunnydale.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3753 8685 3758 8671 3749 8659 3742 8676
TIME...MOT...LOC 2049Z 315DEG 15KT 3752 8674

EBW
Special weather statement, Aug 11, 4:02 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
502 PM EDT SAT AUG 11 2018

KYZ054-065-112130-
Marion-Taylor-
502 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MARION AND
NORTHEASTERN TAYLOR COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Hobson, moving
southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Campbellsville, Taylor County Airport, Spurlington, Jessietown,
Arista, South Campbellsville, Saloma, Hobson, White Rose and
Wooleyville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3743 8547 3751 8533 3742 8514 3729 8537
TIME...MOT...LOC 2102Z 315DEG 16KT 3744 8535

EBW
Special weather statement, Aug 11, 4:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
513 PM EDT SAT AUG 11 2018

KYZ056-067-112130-
Lincoln-Garrard-
513 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN GARRARD
COUNTIES...

At 513 PM EDT, a strong thunderstorm was located over Stanford,
moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stanford, Crab Orchard, Hustonville, Boneyville, Milledgeville,
Jumbo, Ottenheim, Gilbert, Broughtentown and Geneva.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3747 8437 3748 8443 3748 8445 3733 8450
      3735 8455 3733 8459 3748 8486 3759 8474
      3759 8472 3761 8469 3762 8469 3751 8436
      3750 8435
TIME...MOT...LOC 2113Z 300DEG 25KT 3751 8467

EBW

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 11, 4:21 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.390, -84.300

A large tree blew down in Cynthiana. The time was estimated from radar.

Thunderstorm Wind, Bourbon

When
August 11, 4:53 PM EST
Where
Bourbon County, 0.73 mi SSE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.210, -84.247

One tree was reported down near Scott and Vine in Paris. Two other trees were reported down near 833 Brentsville Road.

Thunderstorm Wind, Scott

When
August 11, 5:30 PM EST to 5:33 PM EST
Where
Scott County, 2.07 mi N of Paynes Depot
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.180, -84.620

There were at least five large trees down in southern Scott County. The area also reported some power outages.

Thunderstorm Wind, Woodford

When
August 11, 5:35 PM EST to 5:38 PM EST
Where
Woodford County, Midway
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.150, -84.680

Multiple trees were reported down in different areas of Midway.

Thunderstorm Wind, Fayette

When
August 11, 5:44 PM EST
Where
Fayette County, 0.69 mi N of Yarnallton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.110, -84.580

One small tree was reported down.

Thunderstorm Wind, Woodford

When
August 11, 5:56 PM EST
Where
Woodford County, Millville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.130, -84.820

There was a tree reported down in Millville.

Flash Flood, Woodford

When
August 11, 6:30 PM EST to 7:00 PM EST
Where
Woodford County, 0.64 mi WSW of Mc Kees Xrds to 0.44 mi WSW of Mc Kees Xrds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.115, -84.810

Rushing water was reported over the road at McCracken Pike and Grassy Springs Road. Some areas were impassable.

Thunderstorm Wind, Anderson

When
August 11, 6:33 PM EST
Where
Anderson County, 0.69 mi N of Alton
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -84.930

One tree was reported down by law enforcement.

Flash Flood, Franklin

When
August 11, 6:58 PM EST to 7:30 PM EST
Where
Franklin County, 1.02 mi SSW of Big Eddy to 0.81 mi SSW of Cliffside
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.156, -84.874

Significant flooding reporting on Interstate 64 eastbound near the Kentucky River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782827, 782823, 782829, 782831, 782824, 782832, 782830, 782821, 782825.